Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Albany, NY

July 14, 2018Albany County, Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 14, 2018, 6:13 PM EDT for Albany County, Schoharie County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 6:13 PM EDT (22:13 UTC)
Expired
Jul 14, 2018, 7:15 PM EDT
In force
62 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:00 PM EDTTSTM WND DMGLivingstonville, NYTREE AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS51 KALY 142213
SVRALY
NYC001-095-142315-
/O.NEW.KALY.SV.W.0046.180714T2213Z-180714T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
613 PM EDT SAT JUL 14 2018

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southwestern Albany County in east central New York...
  Central Schoharie County in east central New York...

* Until 715 PM EDT.

* At 613 PM EDT, a severe thunderstorm was located near Worcester, or
  10 miles west of Cobleskill, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Summit and Richmondville around 625 PM EDT.
  Breakabeen around 645 PM EDT.
  Middleburgh around 650 PM EDT.
  Livingstonville around 700 PM EDT.
  Preston-Potter Hollow around 710 PM EDT.

Other locations impacted by this severe thunderstorm include Beards
Hollow, Zucks Corners, Watsonville, West Richmondville, Huntersland,
Lutheranville, West Fulton, West Middleburgh, Hawversville and
Vintonton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4262 7463 4268 7465 4257 7413 4245 7419
      4256 7467
TIME...MOT...LOC 2213Z 288DEG 25KT 4263 7469 

HAIL...1.00IN
WIND...60MPH
 
$$

CS
2 follow-up statements
864 
WWUS51 KALY 142244
SVSALY

Severe Weather Statement
National Weather Service Albany NY
644 PM EDT SAT JUL 14 2018

NYC001-095-142315-
/O.CON.KALY.SV.W.0046.000000T0000Z-180714T2315Z/
Albany NY-Schoharie NY-
644 PM EDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHWESTERN ALBANY AND CENTRAL SCHOHARIE COUNTIES...

At 644 PM EDT, a severe thunderstorm was located over Breakabeen, or
9 miles southeast of Cobleskill, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Middleburgh around 650 PM EDT.
  Livingstonville around 700 PM EDT.
  Preston-Potter Hollow around 710 PM EDT.

Other locations impacted by this severe thunderstorm include West
Fulton, West Middleburgh, Hawversville, Vintonton, Zucks Corners,
Watsonville, Patria, Huntersland, Franklinton and Fultonham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 7452 4263 7451 4264 7450 4257 7413
      4245 7419 4252 7450
TIME...MOT...LOC 2244Z 288DEG 25KT 4256 7441 

HAIL...1.00IN
WIND...60MPH
 
$$

CS
670 
WWUS51 KALY 142312
SVSALY

Severe Weather Statement
National Weather Service Albany NY
712 PM EDT SAT JUL 14 2018

NYC001-095-142321-
/O.EXP.KALY.SV.W.0046.000000T0000Z-180714T2315Z/
Albany NY-Schoharie NY-
712 PM EDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALBANY AND
CENTRAL SCHOHARIE COUNTIES WILL EXPIRE AT 715 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4256 7452 4263 7451 4264 7450 4257 7413
      4245 7419 4252 7450
TIME...MOT...LOC 2311Z 288DEG 25KT 4250 7417 

$$

DBT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:34 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 14, 4:34 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Albany NY
434 PM EDT Sat Jul 14 2018

.SYNOPSIS...
Scattered showers and thunderstorms are expected this
evening into tonight. It will become hot and humid Sunday and
Monday, with showers and thunderstorms becoming increasingly likely
Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 415 pm, partly to mostly cloudy skies are in place across
the forecast area. Currently just a few showers over parts of
the forecast area. SPC mesoanalysis suggests surface- based
instability is less than 500 J/kg east of the Hudson Valley with
500-1000 J/kg west. The instability is forecast to creep up
toward 1000 J/kg by late afternoon into the evening, highest
south of the Mohawk and west of the Hudson. Models have been
fairly consistent in developing scattered convection across
central NY ahead of a weak MCV, but have been trending later
with this activity. As a result, have slowed down PoPs, with
the highest likelihood this evening (around 23-03Z) and best
coverage south of I-90. Due to the later timing, marginal
instability, and weak deep layer shear (20-30 kt), severe
weather continues to appear unlikely. However, some gusty winds
are possible especially south of I-90 where instability will be
relatively greater.

Tonight, showers and thunderstorms may linger especially for areas
south of I-90 as a strung-out area of vorticity moves through. Some
heavy downpours are possible in this area with potential for
training convection, but the potential for flooding is low.
Ample moisture will be in place with PWATs approaching 2 inches.
Elsewhere, a mild night is expected with partly to mostly
cloudy skies and dewpoints creeping up into the mid and upper
60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Midlevel height rises are expected Sunday as troughing shifts
east of the area. PWATs are expected to decrease as well,
despite humid conditions continuing in the boundary layer. These
factors lead to questionable coverage of convection, despite
forecast soundings indicating 1000-2000 J/kg SBCAPE developing
with little to no capping. Latest CAMs support the idea of
sparse convective coverage Sunday, so will go with slight chance
PoPs over most of the forecast area. High temps are forecast to
be above normal once again, with the valleys topping out in the
upper 80s. It will be a bit more humid compared to Saturday,
with dewpoints in the upper 60s contributing to heat index
values reaching the mid-80s to low 90s.

Sunday night, any lingering convection should diminish with weak
high pressure building in. With relatively high dewpoints and
weak winds, could see some patchy fog developing. It will be
mild with lows in the 60s.

Monday into Monday night, weak height falls will begin to spread
into the local area as a broad trough approaches from the
western Great Lakes. The airmass will continue to be warm and
humid, with H850 temps in the upper teens (C) and surface
dewpoints around 70F. Heat advisories are in play, but there is
some uncertainty with respect to the coverage of clouds and
convection. Models indicate moderate instability developing
which could be tapped into by ascent from the height falls.
Coverage of showers and thunderstorms looks to be more
widespread Monday night, with likely PoPs in place north and
west of the Capital District. Any thunderstorms will be capable
of locally heavy rainfall with PWATs around 2 inches and a low
level jet strengthening to 20-25 kt. It will be very mild Monday
night with lows only falling into the low to mid-70s in the
Hudson Valley thanks to light southerly flow persisting at
night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term period begins Tuesday which will feature a very humid
air mass in place over eastern NY and western New England ahead of
an approaching large scale trough and attendant surface cold front.
The latest guidance continues to suggest that our large scale trough
in Ontario phases with another upper level low over the Hudson Bay
by 12z-18z Tuesday, allowing it deepen and sharpen as heads towards
the Northeast. As a result, the ridge downstream in the western
Atlantic strengths a bit and strong southwesterly flow ahead of the
trough should allow dew points to rise well into upper 60s and even
70s. Precipitable water values look to rise slightly above 2 inches
in the mid-Hudson Valley, western New England and up the Hudson
Valley. There is potentially for a few weaker shortwaves to be
embedded within the southwesterly flow which should lead to mainly
cloudy skies Tuesday morning if not a few scattered showers/storms.
This should impeded high temperatures from rising much out of the
low 80s...perhaps mid 80s in far eastern areas.

The latest global model guidance has continued trending faster with
the timing of the organized linear area of showers/storms arriving
just before or during peak heating. With the quicker arrival, there
may not be enough time for large amounts of instability to develop
before the front arrives, despite very high dew points. Most of the
guidance shows mainly between 500mb and 1500J/kg of MLCAPE with 700-
500mb lapse rates only around 5-5.8C/km. 0-6km shear is also not
overly impressive, only about 25-35kts. Therefore, there is not high
confidence for much severe weather although we will need to monitor
to see if things trend slower. The best area to see any severe
weather looks to be western New England and the mid-Hudson which
will have more time in the moist air mass before the front arrives
by mid - late afternoon. It it is worth noting that heavy downpours
will be possible as warm cloud depths look to range 11-13k feet ,
enhancing warm rain processes. However, with 700mb winds around 30-
35kts, the front should be able to move through eastern NY/western
New England rather quickly. Decided to use WPC's QPF amounts in the
latest update and totals range from 0.50 - 1.25" with the highest
amounts in the mid-Hudson Valley and NW CT.

The front should exit western New England by 06z Wednesday with the
large scale trough axis exiting our region by 18z Wednesday. Breezy
northwest winds are Wednesday as a decent pressure gradient sets up
with strong high pressure building eastward from the Great Lakes.
Northwest flow will lead to decreasing dew points for Wednesday.
High pressure and strong subsidence should lead to clear skies
Wednesday night leading to cool overnight lows in the 50s.

Very pleasant conditions expected Thursday with high pressure in
place leading to seasonable highs in the upper 70s/low 80s and
comfortable dew points. High pressure slides eastward by Friday with
unsettled weather brewing in the Midwest/Mississippi Valley.
Gradually increased POPs heading into Friday night and Saturday as
we monitor this system which looks to eventually move northeastward
into our region. Still much uncertainty with this system so stayed
tuned to future forecasts.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A trough is on the approach from the west and some showers and
thunderstorms are expected to occur across the local area as it gets
closer and passes over the region. The CAMS are in general agreement
the best chances for convection should be at KPOU with only minimal
chances at KGFL late this afternoon into the evening. Have addressed
threat with TEMPO groups in TAFs.  MVFR to brief IFR conditons are
expected with storms with locally heavy downpours possible. Remember
winds are stronger and vary in direction in and near thunderstorms.

CAMS indicate another round of convection may impact KPOU late at
night/early Friday so have used at PROB30 to address this
threat with MVFR conditions.

Overnight some fog and stratus may develop especially in any areas
where it rains. At this time have MVFR conditions indicated however
IFR are possible but confidence no high enough to mention on TAFs at
this time.

Winds will mainly be southerly at 5 to 10 knots this afternoon and
will diminish this evening and should be west to north and light
Sunday.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms are expected this evening
into tonight, with the best coverage south of I-90. It will be
very warm and humid Sunday and Monday, with highs around 90 and
dewpoints around 70 in the valleys. Minimum RH values will be in
the 45 to 60 percent range. Shower and thunderstorm coverage
will be mainly isolated Sunday, and scattered Monday afternoon.
Monday night into Tuesday, showers and thunderstorms will become
more widespread, with locally heavy rainfall possible.

Winds will be fairly light Sunday and Monday, out of the west-
northwest Sunday and out of the south Monday.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected this evening
into tonight, with the best coverage south of I-90. Basin-
average rainfall is expected to be less than a quarter inch
north of I-90, and a quarter to three quarters south, although
locally higher amounts are possible in training thunderstorms.
Some heavy downpours are possible in this area with potential
for training convection, but the potential for flooding is low.

A stronger system will approach Monday into Tuesday which will
interact with a very moist airmass. Locally heavy rainfall is
possible Monday night into Tuesday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...Speciale
AVIATION...IAA
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Jul 14, 4:26 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
426 PM EDT Sat Jul 14 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
426 PM EDT Sat Jul 14 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening into tonight.
Thunderstorms will be capable of locally heavy downpours, especially
along and south of I-90.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are possible Sunday. The
probability of severe thunderstorms is low.

There is a chance for thunderstorms Monday afternoon into Tuesday
evening. Thunderstorms will be capable of locally heavy downpours.

In addition, it will be hot and humid Monday with heat indices
forecast to be in the mid to upper 90s in the valleys, mainly below
1000 feet. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 5:43 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
543 PM EDT SAT JUL 14 2018

NYZ047-051-058-142215-
Western Greene-Schoharie-Western Albany-
543 PM EDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY...CENTRAL
GREENE AND SOUTHEASTERN SCHOHARIE COUNTIES...

At 543 PM EDT, a strong thunderstorm was located over Gilboa, or 15
miles northwest of Hunter, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Preston Hollow and Preston-Potter Hollow around 605 PM EDT.
  Windham around 610 PM EDT.

Other locations impacted by this storm include Durso Corner, West
Settlement, East Durham, Norton Hill, Maplecrest, Manorkill, Broome
Center, Sunside, Five Corners and Four Corners.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4251 7441 4244 7403 4240 7403 4218 7415
      4232 7445 4235 7443 4237 7448
TIME...MOT...LOC 2143Z 291DEG 16KT 4240 7437

CS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:43 PM EDTSpecial Weather StatementALYGreene32 min
Jul 14, 6:33 PM EDTSpecial Weather StatementALYGreene57 min
Jul 14, 6:55 PM EDTSevere Thunderstorm WarningALYGreene, Ulster65 min
Jul 14, 7:11 PM EDTSpecial Weather StatementALYAlbany34 min
Jul 14, 7:43 PM EDTSpecial Weather StatementALYColumbia47 min
Jul 14, 7:54 PM EDTSpecial Weather StatementALYDutchess, Ulster66 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.